Some tinnitus sufferers have experienced relief through hearing aids, but studies indicate that such benefits are limited to those with low-frequency tinnitus.8 For those with a tinnitus pitch above 5–6 kHz or those with a hissing or buzzing tinnitus, the benefits of hearing aids are more limited or even nonexistent. This makes sense from a neuroscience point of view, as the hearing aid will typically not be making up for hearing loss at frequencies above 6–8 kHz; this prevents any possible effects on tinnitus types that are caused by changes to higher frequency regions in the auditory system. While hearing aids are essential to improving the lives of the hearing impaired, they are not typically the best option for tinnitus; especially when used alone.
The researchers paired electrical stimulation of the vagus nerve — a large nerve that runs from the head to the abdomen — with the playing of a tone. Vagus nerve stimulation (VNS) is known to release chemicals that encourage changes in the brain. This technique, the scientists reasoned, might induce brain cells (neurons) to tune to frequencies other than the tinnitus one. For 20 days, 300 times a day, they played a high-pitched tone to 8 rats during VNS.
Being exposed to loud noise on a regular basis from heavy equipment, chain saws or firearms are common causes of hearing loss and tinnitus. Noise-induced hearing loss and tinnitus can also be caused by listening to loud music through headphones or attending loud concerts frequently. It is possible to experience short-term tinnitus after seeing a concert, but long-term exposure will cause permanent damage.
Now make your toes as tight as you can, really scrunch them up. Hold them like this for a moment – and relax. Now do the same with your ankles, then your calf muscles, your thighs… work all the way up your body to your head, making sure you tense, hold for a moment, and then release the tension. Once you’ve done this with your whole body, focus again on your breathing – notice the rhythm, it should be even and calm.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Tinnitus is the perception of sound when no actual external noise is present. While it is commonly referred to as “ringing in the ears,” tinnitus can manifest many different perceptions of sound, including buzzing, hissing, whistling, swooshing, and clicking. In some rare cases, tinnitus patients report hearing music. Tinnitus can be both an acute (temporary) condition or a chronic (ongoing) health malady.